Skip to 0 minutes and 7 seconds Since the age of 16, a man has been treated with phenytoin, an anticonvulsant for epilepsy. Today, he is 22 years old. Three days ago, he started to feel ill. He developed a fever and a severe sore throat. His family doctor suspects a bacterial tonsillitis. The patient is treated with the antibiotic amoxicillin, an aminopenicillin, and ibuprofen against the fever and the sore throat. After seven days his tonsillitis is cured, and he stops the antibiotic and ibuprofen treatments while still taking phenytoin. One day later, he develops a mildly itchy maculopapular exanthema. The next day, the exanthema spreads over the body and finally covers nearly his whole skin, with the exception of his face, his head, his hands, and his feet.
Skip to 1 minute and 27 seconds Luckily, the patient shows no systemic symptoms. The treating physician prescribes antihistamines and the corticosteroid cream. The exanthema disappears after roughly two weeks.
A drug rash does rarely require rush decisions
This case illustrates that even if only a few drugs are involved, a clear description of skin lesions, all drugs taken, and the chronology of events are helpful for the diagnosis of a drug hypersensitivity. The culprit drug may often be identified by special tests. Tolerated alternatives may be identified with potentially noxious provocation tests only.
A detailed anamnesis reveals that the patient has previously tolerated two penicillin regimens. He has no known allergies or skin diseases. Current medications include the anticonvulsant phenytoin. The serology to the Epstein-Barr virus is negative, ruling out mononucleosis. A delayed type allergic reaction, most likely to the antibiotic amoxicillin, is suspected.
Three months later, skin tests with several types of antibiotics (ie betalactam antibiotics, including penicillins and cephalosporins) are performed. Skin prick and intradermal tests are negative (reading done after 20 minutes), intradermal tests turn positive to amoxicillin and ampicillin (reading done after two days), presenting with erythema and small papules. Other penicillins and cephalosporins are negative. In an oral provocation test, amoxicillin, and ibuprofen are tested. To amoxicllin , a moderate exanthema developed, meaning that the patient got sensitized to the antibiotic amoxicillin during the seven-day course and reacted with an exanthema to one of the last doses taken. Delayed skin tests support a T cell mediated reaction. In this type of reaction, cross-reactivities to penicillins or cephalosporins without an amino side chain are uncommon. Nonsteroidal anti-inflammatory drugs (NSAIDs) including ibuprofen rarely cause exanthemas and the patient tolerated it in the provocation without problems. Anticonvulsants may cause mild to severe exanthemas. However, if a drug is continuously taken for a least two to three months, a new sensitization is rare. This patient has taken it for years without developing any hypersensitivity.
- Maculopapular exanthema caused by amoxicillin (ie new sensitization)
- Delayed type hypersensitivity (ie type IV reaction according to Coombs and Gell) to aminopenicillins (cross reactivity of amino groups)
- Tolerance of ibuprofen and penicillins without amino group
- No evidence for acute infectious mononucleosis
- Controlled epilepsy treated with phenytoin